Lyrica Side Effects

Discussion in 'Fibromyalgia and ME & Chronic Fatigue Syndrome' started by booklover, Jan 23, 2008.

  1. booklover

    booklover New Member

    Hi everybody. I have been on Lyrica for a few months (75mg. twice daily). Starting in November, the lymph nodes on the left side of my neck got very sore and swollen and I got painful sores inside my mouth (Herpes Simplex I). When this all started, I was running a low-grade fever. I went to see my family doctor. (He wasn't the one who prescribed Lyrica, but he had referred me to a rheumatologist for continuing treatment of my Fibro. The rheumatologist said that Lyrica might help reduce my pain) (I also take Percocet, Remeron, Celexa and Soma).

    Many years ago, I would get sores in my mouth whenever I was under a lot of stress, so I figured this was what was going on. My doctor prescribed a medicated dental paste to use on the sores. I mentioned to him that during a recent dental appointment, the little tube that they use inside your mouth to keep the spit to a minimum (no other way to put that) had repeatedly bumped against the inside of my cheek and I had a sore in my mouth the next day. The next thing I know, I have a mouth full of sores. He said that anytime the tissue inside of the mouth is torn or damaged, a virus can take advantage of that. He told me if I was just patient, it would run its course.

    I had already been dealing with this for 2 weeks, but I figured it had to end soon. Two weeks later I still had the sores, my lymph nodes were still swollen and sore and I was miserable. I tried rinsing with salt water, baking soda and using the dental paste, but nothing helped. I went back to the doctor. He prescribed Valtrex (500mg twice a day) to deal with the virus and told me if the problem continued NOT to come back to him. He said I had to just wait for it to run its course! I'm still miserable. Then, a couple of days ago, all of the skin on my right cheek got very red and puffy and it hurt like I had a sunburn. I also had an outbreak on my chin. It hurt so bad I could hardly touch it. I remembered that an old-fashioned remedy for some skin irritations was to put a tea bag on the skin. The tanic acid in the tea was suppoed to relieve the irritation. I pulled my teabag out of the cup of tea I had been drinking and held it against my skin for a while. The irritation and the swelling went away. But I couldn't figure out what could have caused it.

    Then during my monthly meeting with my psychologist yesterday, she asked me if I was on Lyrica. I told her yes. She said she had been put on Lyrica after her recent back surgery and her hair started falling out by the handsful. She mentioned it to her doctor and he said she was the second patient who was on Lyrica to have that complaint, so she went off of it. She told me to go to the drug manufacturer's website and check for "adverse reactions and warnings" under the section for "prescribing physicians". She told me that in addition to hair loss, swelling of the neck and some other side effects were listed. I went to the website today and sure enough, blisters and other kinds of skin irritations is listed as a side effect. It said that patients with this kind of side effect should be taken off of Lyrica immediately. To avoid really bad reactions, it advises that patients be gradually taken off of the medication by reducing the dosage gradually over a minimum of 1 week.

    There are some other serious side effects described, including swelling of the neck, lips and tongue. I just want to give a heads-up to anyone taking Lyrica now or contemplating taking it. I can't tell if it has helped my pain. It hasn't helped me get any better sleep. I am going to go off of it and see what happens.
  2. CAAnnieB

    CAAnnieB New Member

    Jeepers! How awful to have those sores inside & outside of your mouth! In the past, I have developed Canker Sores after the inside of my mouth has been irritated from biting or from dental visits.

    I'm sorry that you had such a reaction to the Lyrica. I can relate because I usually have weird reactions to most medications.

    I've been on Lyrica for 2 weeks. It has definitely helped my pain & majorly helped my sleep!

    My side effects have been: feeling "drugged" (especially in the morning), dizziness (not constant), feeling weird in the head, & increased appetite. I can tolerate all of these side effects. I'm hoping they will go away or decrease the longer I am on the Lyrica.

    Thanks for your input. It's helpful to hear everyone's experiences with this med.

    Hugs,
    Annie

  3. peacetoall

    peacetoall Member

    I've been on Lyrica for only a month and have developed several unusual mouth ulcers, whereas prior to Lyrica I've virtually never had a mouth ulcer before. I'm now reading on forums that it's a side-effect that's been experienced by others on Lyrica.
    It certainly does erode trust in the treatment as it begs the question as to what other effects it may be having in other parts of the body.
  4. Mikie

    Mikie Moderator

    Dear Booklover, I took the liberty of inserting some paragraph breaks in your post. Many of us cannot read longer posts without breaks. Just hit the Enter key twice to put them in when you post. I would hate to have some of our members skip your excellent post because of lack of breaks.

    Thank you for this info on the Lyrica. I always read the info which comes with new Rx's and then go online to further research side effects and contra-indications. People would be shocked to see how many docs prescribe drugs which have bad interactions with other meds or make current conditions worse.

    Love, Mikie